Virginia, 2017

Winter Weather in Virginia, February 9, 2017

February 9, 2017 · NWS LWX · 1 event in 1 county or zone

Cold and moist air moving over the mountains caused snow along and west of the Allegheny Front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cold and moist air moving over the mountains caused snow along and west of the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 9, 3:37 AM EST, 23 minutes earlier.

Area forecast discussion, Feb 9, 3:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
337 AM EST Thu Feb 9 2017

.SYNOPSIS...
Low pressure is moving off the Delmarva thiS morning. High
pressure and much seasonable temperatures will return tonight
and Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
We have begun pulling back on the advisory - in the SW part of
our forecast area temps are still in the mid 40s and the bulk of
the precip has moved east of there. Radar shows the heaviest
precip is now near the Blue Ridge.

88D Dual Pol CC product nicely shows the transition from liquid
to frozen precip. It is currently moving east of the Blue Ridge.

MD traffic cams show rain is mixing with snow in Cumberland but
no accumulation is being seen. From Frostburg west it is all
snow. Temps east of the Highlands are falling but still above
freezing. Have done a bit more cutting back on the snow totals.

High temperatures may occur at the beginning of the day.

Previous discussion...

Snow will begin to taper off shortly after 12Z Thu as low
pressure pulls rapidly off the coast. A brief break in the
precip is expected late Thursday morning into early afternoon,
before additional shortwave energy moves across and helps
trigger snow showers and squalls. Strong northwest flow, cold
air advection and increasing low-mid level instability from
steepening lapse rates will make atmosphere conducive to
squalls...some of which could be quite intense for brief periods
of time. Expect an additional quarter to half inch of snow in
most places and locally higher with any intense bands. These
squalls could cause significant impacts to the Thursday
afternoon rush hour.

The trough axis will push east of the area around 00Z Friday
with subsidence and drying shutting down squalls.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Very cold and brisk Thu night under building high pressure.
Wind chills may approach or exceed advzy criteria over the
Potomac highlands. Chilly Fri under high pressure. Moderating
temps Fri night under warm advection clouds and srly flow.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...

Frontal zone will set up near or just north of the region on
Saturday. The air mass will be much milder than what will be
observed today and Friday, with temperatures rebounding back into
the 50s to low 60s. With the frontal zone nearby, can expect pretty
widespread cloud cover, but the day looks to be mainly dry.

An area of low pressure will then lift northeastward out of the Mid
Mississippi Valley Saturday night and into the northeastern US on
Sunday while phasing with northern stream energy moving through the
Great Lakes. The exact track of the low and northward progression of
the warm frontal boundary is still uncertain, but chances for rain
showers will be on the increase. Degree of warmth will be dependent
on how much we can break into the warm sector (50s vs 60-70F).

Cold front will cross the region Sunday night with gusty northwest
flow taking over on Monday. Temperatures still above mid-February
normals however, with highs in the 50s.

Model differences then increase heading into the middle of next week
with developing split flow pattern. Differences lie in handling of
southern stream energy ejecting out of the SW US and northern stream
energy diving into the northern US from Canada.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
MVFR OCCURRING. IFR likely toward dawn. Along the Maryland-
Pennsylvania border, including MRB, is best placed for this
eventuality. DCA/CHO should be too warm overall for much snow.

Winds strengthen rapidly after 12Z Thursday in the wake of this
storm, with frequent gusts to 35kt. Numerous snow showers also
expected Thursday which could result in sudden changes in
visibility. The SHSN weather type in the TAFs during the
appropriate time period, but timing too brief and variable to
take vsby restrictions at this time.

Predominantly VFR expected Saturday and Sunday, although chances
exist for some sub-VFR conditions with frontal boundary nearby.
Winds generally south/southwest. A cold front crosses Sunday night
with VFR and gusty northwest winds expected Monday.

&&

.MARINE...
Gale conditions expected for all waters Thursday and will
continue through Thursday night for most of the Chesapeake Bay
and the mouth of the Potomac River. Will make no changes to
these hazards at this time. Small Craft conditions will follow
on Friday and likely will continue through the weekend.

Periods of SCA conditions possible both Saturday and Sunday in
south/southwest winds ahead of an approaching cold front. Winds will
turn northwest with SCA possible again Monday.
&&

.CLIMATE...
Record daily high temperatures were set at all three climate
stations...into the 70s once again. Please refer to record event
reports (RERs) for the details.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Storm Warning until 10 PM EST this evening for MDZ501.
     Winter Weather Advisory until 7 AM EST this morning for MDZ003-
     502.
     Winter Weather Advisory until 9 AM EST this morning for
     MDZ004>006-503-505-507-508.
VA...Winter Weather Advisory until 7 AM EST this morning for VAZ028-
     031-503.
     Winter Weather Advisory until 9 AM EST this morning for VAZ505.
WV...Winter Storm Warning until 10 PM EST this evening for WVZ501-
     503-505.
     Winter Weather Advisory until 7 AM EST this morning for
     WVZ050>053-504.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
     ANZ530>534-538>543.
     Gale Warning until 6 AM EST Friday for ANZ531>534-537>543.
     Small Craft Advisory from 6 PM this evening to 6 AM EST Friday
     for ANZ530-535-536.
     Gale Warning until 6 PM EST this evening for ANZ530-535-536.

&&

PRODUCTS...WOODY!/MJM
Hazardous weather outlook, Feb 9, 3:42 AM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
342 AM EST Thu Feb 9 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
342 AM EST Thu Feb 9 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect for southeast Harford
County until 9 AM today.

Snow showers are likely this afternoon which could result in
localized accumulations and sudden changes in visibility. The
afternoon rush hour commute could be impacted.

A Gale Warning is in effect for the entire Maryland portion of the
Chesapeake Bay and Tidal Potomac River today. The Gale Warning
continues tonight for the Chesapeake Bay below Pooles Island and
the Potomac River below Cobb Island.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
342 AM EST Thu Feb 9 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Winter Storm Warning continues for locations along and west of
the Allegheny front until 10 PM tonight.

The Winter Weather Advisory continues for parts of northern and
central Virginia...the eastern West Virginia panhandle and
northern Maryland through mid morning today.

Wind chill values of ten below zero are possible across the
Potomac highlands tonight and Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Western Highland

When
February 9, 4:00 AM EST to 7:00 PM EST
Where
Western Highland forecast zone
Reported by
Trained Spotter
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.5 inches in Hightown.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675556.